Wyoming, 2009

Damaging Wind in Wyoming, July 11, 2009

July 11, 2009 · NWS CYS · 1 event in 1 county or zone

A strong wind gust damaged a car port.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong wind gust damaged a car port.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 11, 12:33 PM MST, 6 hours 12 minutes earlier.

Area forecast discussion, Jul 11, 12:33 PM MST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
133 PM MDT SAT JUL 11 2009

.SHORT TERM...TONIGHT THROUGH MONDAY...
QUITE SIMILAR SITUATION TO THE PAST FEW DAYS ACROSS SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE. GOOD LOW LEVEL
MOISTURE REMAINS IN PLACE GENERALLY EAST OF THE LARAMIE RANGE WITH
SURFACE HIGH PRESSURE CONTINUING TO BE EAST OF THE AREA PRODUCING
MOISTURE ADVECTION INTO THE SAME AREA ON SOUTH AND EAST WINDS. THE
CAP TO CONVECTIVE DEVELOPMENT IS PRESENT AGAIN AS WELL...AND THE
CHALLENGE WILL AGAIN BE HOW MUCH CONVECTION IS ABLE TO DEVELOP.
CONVECTION THAT DOES DEVELOP EAST OF THE LARAMIE RANGE WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND POSSIBLY DAMAGING WINDS. A FEW
SIGNIFICANT DIFFERENCES FROM THE PAST FEW DAYS ARE WARMER
TEMPERATURES IN THE EARLY AFTERNOON AND THE PRESENCE OF OUTFLOW
BOUNDARIES FROM CONVECTION OVERNIGHT AND IN CENTRAL NEBRASKA THIS
MORNING. THESE BOUNDARIES MAY PROVIDE A FOCUS FOR CONVERGENCE THAT
MAY HELP OVERCOME A GENERALLY WEAKER CAP BY LATE IN THE AFTERNOON.
ALSO...MESOANALYSIS INFORMATION FROM THE RUC MODEL IS SHOWING
POTENTIAL FOR ROTATING SUPERCELLS WITH 0-3KM VGP BETWEEN 0.2 AND 0.3
AND 0-1KM EHI IN THE 1 TO 2 RANGE OVER MUCH OF THE EASTERN ZONES. IN
SUMMARY...IT WOULD APPEAR THAT ANY STORMS THAT DEVELOP DURING THE
LATE AFTERNOON AND EVENING HOURS WILL HAVE A LOT OF POTENTIAL TO
BECOME SEVERE. PRECIPITABLE WATER VALUES ARE ALSO NEAR 1 INCH OVER
MUCH OF THE AREA EAST OF THE LARAMIE RANGE THIS AFTERNOON. HAVE
CONTINUED TO MENTION THE POTENTIAL FOR SEVERE AND ALSO HEAVY RAIN
POTENTIAL IN THE EAST. WITH ELEVATED INSTABILITY EXPECTED TO REMAIN
OVERNIGHT ABOVE A DEVELOPING LOW-LEVEL INVERSION...HAVE ONLY
GRADUALLY DECREASED PRECIPITATION CHANCES FROM WEST TO EAST ACROSS
EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. SIMILAR TO
LAST NIGHT...BELIEVE THAT SOME CONVECTIVE ACTIVITY WILL CONTINUE
WELL INTO THE OVERNIGHT HOURS IN THE PANHANDLE.

SUNDAY THROUGH MONDAY...NORTHWEST FLOW ALOFT WILL BE PRESENT WITH
THE UPPER LEVEL RIDGE AXIS LOCATED ACROSS WESTERN WYOMING SUNDAY. WEAK
SHORT-WAVE DISTURBANCES IN THE NORTHWEST FLOW ALOFT WILL PROVIDE
INGREDIENTS FOR SCATTERED SHOWERS AND THUNDERSTORMS...WITH THE BEST
CHANCES OVER THE HIGHER TERRAIN AND ALONG AND EAST OF THE LARAMIE
RANGE. A WEAK SURFACE COLD FRONT WILL BRING HIGH PRESSURE AND A
RETURN TO MOIST SOUTHEAST FLOW EAST OF THE LARAMIE RANGE BY SUNDAY
EVENING. THE UPPER LEVEL RIDGE IS ALSO FORECAST TO MOVE
EAST...PLACING THE FORECAST AREA BENEATH A MORE ENERGETIC SOUTHWEST
FLOW ALOFT. THIS WILL BEGIN TO SET THE STAGE FOR A POTENTIALLY
SIGNIFICANT DAY OF CONVECTIVE ACTIVITY MONDAY AS A STRONGER COLD
FRONT MOVES ACROSS THE AREA...AND IMPROVED SHEAR WILL PRODUCE BETTER
VENTING OF ANY THUNDERSTORMS WHICH ARE PRODUCED. WILL KEEP SCATTERED
SHOWERS AND THUNDERSTORMS IN THE FORECAST AND ADD MENTION THAT SOME
STORMS MAY BE SEVERE LATE IN THE AFTERNOON. MONDAY WILL ALSO LIKELY
BE THE WARMEST DAY OF THE PERIOD WITH MANY AREAS OUTSIDE OF THE
MOUNTAINS APPROACHING OR EXCEEDING 90 DEGREES.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
SFC COLD FRONT WILL SWEEP ACROSS THE CWA MONDAY NIGHT AS UPPER
SYSTEM MOVES ACROSS THE NORTHERN ROCKIES.  SCTD CONVECTION SHOULD
OCCUR IN ASSOCIATION WITH THE FRONT WITH BEST AREA OVER THE
PANHANDLE.  TUESDAY LOOKING DRY..COOLER AND BREEZY AS AIR MASS DRIES
IN DOWNSLOPE FLOW BEHIND UPPER SYSTEM CROSSING THE NORTHERN PLAINS.
LITTLE CHANGE SEEN FOR WEDNESDAY THOUGH SOME LOW LEVEL MOISTURE MAY
CREEP NORTHWARD LATE IN THE DAY AS PRESSURES FALL JUST EAST OF THE
MTNS WITH A FEW STORMS POSSIBLE CLOSE TO THE COLORADO BORDER. UPPER
RIDGE THEN BUILDS OVER THE WESTERN CONUS THURSDAY AND FRIDAY AND
HOLDS INTO THE WEEKEND WITH UPPER FLOW TURNING NORTHWESTERLY OVER THE
CWA.  RISING HEIGHTS LIKELY TO CAP MUCH OF THE CONVECTION BUT SOME
MAY MOVE ACROSS MAINLY THE NORTHEAST PARTS OF THE CWA WHERE
PARAMETERS SHOULD BE A LITTLE MORE FAVORABLE.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL WEST OF THE LARAMIE RANGE.
ELSEWHERE...MVFR AND LOCALLY IFR CONDITIONS WILL BE POSSIBLE WITH
STRONG SHOWER AND THUNDERSTORM ACTIVITY. DURING THE EARLY MORNING
HOURS...CANNOT RULE OUT A LOW CEILING DEVELOPING WHERE GREATEST
LOW-LEVEL MOISTURE IS IN PLACE ACROSS THE NEBRASKA PANHANDLE. GUSTY
AND ERRATIC WINDS WILL BE POSSIBLE NEAR ANY THUNDERSTORM DEVELOPMENT
LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY ANY THUNDERSTORMS NEAR
KRWL...KSAR AND KLAR.

&&

.FIRE WEATHER...
BREEZY CONDITIONS ALONG WITH MINIMUM RELATIVE HUMIDITIES IN THE
TEENS WILL AGAIN BE PRESENT TODAY ACROSS MUCH OF ZONES 292 TO 295 IN
WYOMING. SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND CONTINUE INTO THE EARLY OVERNIGHT HOURS ACROSS THE DISTRICT
AGAIN TONIGHT. SOME OF THESE STORMS MAY BE SEVERE. STRONG
THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND EVENING.
MONDAY AFTERNOON AND INTO THE EVENING...SCATTERED THUNDERSTORMS WILL
BE PRESENT ALONG AND AHEAD OF A WIND SHIFT AND COLD FRONT. REPORTS
ON THE STATUS OF FUELS FROM THE CUSTOMERS CONTINUE TO INDICATE THE
MAJORITY OF THE AREA IS STILL IN GREENUP AND OTHER AREAS HAVE JUST
BEGUN TO SHOW ANNUALS CURING. BREEZY AFTERNOON CONDITIONS WILL
CONTINUE THE NEXT FEW DAYS ACROSS 292 TO 295 BUT RELATIVE HUMIDITY
VALUES ARE EXPECTED TO REMAIN ABOVE CRITICAL LEVELS. ELSEWHERE
ACROSS THE EASTERN PORTION OF THE DISTRICT...LOW-LEVEL MOISTURE WILL
CONTINUE TO BE PRESENT KEEPING THE MINIMUM RELATIVE HUMIDITIES WELL
ABOVE CRITICAL LEVELS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...CARPENTER
LONG TERM...RE
Hazardous weather outlook, Jul 11, 3:00 PM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
400 PM MDT SAT JUL 11 2009

NEZ001>003-019>021-054-055-WYZ066>070-121200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
400 PM MDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE PLAINS OF SOUTHEAST
WYOMING LATE THIS AFTERNOON. THESE THUNDERSTORMS WILL BE EXPECTED TO
MOVE EAST-NORTHEAST INTO THE NEBRASKA PANHANDLE DURING THE EVENING
HOURS. SOME OF THE STORMS MAY REACH SEVERE CRITERIA WITH LARGE
HAIL...HEAVY RAIN AND STRONG WIND GUSTS POSSIBLE. THE THUNDERSTORM
ACTIVITY IS EXPECTED TO DECREASE FROM WEST TO EAST DURING THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL AGAIN BE EXPECTED MAINLY SUNDAY AND
MONDAY AFTERNOONS...WITH SOME STORMS POSSIBLY REACHING SEVERE
CRITERIA. THE MONDAY THUNDERSTORM ACTIVITY WILL BE AHEAD OF AND
ALONG A COLD FRONT MOVING THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED PRIMARILY THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059>065-121200-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-
400 PM MDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
WEST OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. THESE STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE THUNDERSTORM CRITERIA...BUT
SMALL HAIL AND GUSTY WINDS WILL STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL AGAIN BE EXPECTED MAINLY SUNDAY AND
MONDAY AFTERNOONS.  THE MONDAY THUNDERSTORM ACTIVITY WILL BE AHEAD
OF AND ALONG A COLD FRONT MOVING THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 11, 5:52 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
652 PM MDT SAT JUL 11 2009

WYZ069-070-120145-
CHEYENNE FOOTHILLS-PINE BLUFFS-
652 PM MDT SAT JUL 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 745
PM MDT...

AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF CHEYENNE...MOVING NORTH AT
15 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN LARAMIE
COUNTY...INCLUDING I-80 EXIT 370.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 366 AND
381.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM MDT.

RUBIN
Special weather statement, Jul 11, 6:09 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MDT SAT JUL 11 2009

WYZ066-069-120215-
CHEYENNE FOOTHILLS-LARAMIE RANGE-
709 PM MDT SAT JUL 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 815
PM MDT...

AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF WARREN AIR FORCE BASE...OR
11 MILES NORTHWEST OF CHEYENNE...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WHITAKER BY 755 PM MDT.

I-25 EXIT 21...HWY 85 AT LODGEPOLE CREEK...I-25 EXIT 29 AND HWY 85
AT COUNTY ROAD 222 ARE ALSO IN THE PATH OF THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 17 AND
31.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM MDT.

RUBIN
Special weather statement, Jul 11, 6:15 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
715 PM MDT SAT JUL 11 2009

WYZ060-067-068-120215-
GOSHEN-NIOBRARA-PLATTE-
715 PM MDT SAT JUL 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE...
NORTHWESTERN GOSHEN AND SOUTHERN NIOBRARA COUNTIES UNTIL 815 PM
MDT...

AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF GUERNSEY...OR 22 MILES NORTH
OF WHEATLAND...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  RAWHIDE BUTTES BY 810 PM MDT.

HARTVILLE IS ALSO IN THE PATH OF THIS STORM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM MDT.

RUBIN
Special weather statement, Jul 11, 6:16 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
716 PM MDT SAT JUL 11 2009

NEZ001-019-120215-
SCOTTS BLUFF-SIOUX-
716 PM MDT SAT JUL 11 2009

...A STRONG STORM DEVELOPING QUICKLY JUST SOUTHEAST OF TORRINGTON...

AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF LYMAN...OR 8 MILES SOUTHEAST OF
TORRINGTON...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO 1/2 INCH IN DIAMETER...HEAVY RAIN AND WINDS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM THROUGH 800 PM AS IT MOVES ACROSS FAR
NORTHWEST SCOTTS BLUFF AND SOUTHWEST SIOUX COUNTIES.
Special weather statement, Jul 11, 6:18 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
718 PM MDT SAT JUL 11 2009

WYZ067-068-120215-
GOSHEN-PLATTE-
718 PM MDT SAT JUL 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE AND
SOUTHWESTERN GOSHEN COUNTIES UNTIL 815 PM MDT...

AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHUGWATER...OR 19 MILES SOUTH OF
WHEATLAND...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  8 MILES SOUTH OF GLOMILL RESERVOIR BY 815 PM MDT.

I-25 EXIT 54 IS ALSO IN THE PATH OF THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 51 AND
65.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM MDT.

RUBIN
Special weather statement, Jul 11, 6:29 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
729 PM MDT SAT JUL 11 2009

NEZ001-019-120230-
SCOTTS BLUFF-SIOUX-
729 PM MDT SAT JUL 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF AND
SOUTHERN SIOUX COUNTIES UNTIL 830 PM MDT...

AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF MORRILL...OR 13 MILES EAST OF
TORRINGTON...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  7 MILES SOUTHEAST OF CHALK BUTTES BY 740 PM MDT.
  RATTLESNAKE HILL BY 805 PM MDT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM MDT.

RUBIN

The radar

The Cheyenne radar (KCYS), 73 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Goshen

When
July 11, 6:45 PM MST
Where
Goshen County, 14 mi W of Hawk Springs
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.780, -104.542

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171032.